Non-polyhedral Extensions of the Frank and Wolfe Theorem

  • Juan Enrique Martínez-Legaz
  • Dominikus NollEmail author
  • Wilfredo Sosa


In 1956 Marguerite Frank and Paul Wolfe proved that a quadratic function which is bounded below on a polyhedron P attains its infimum on P. In this work we search for larger classes of sets F with this Frank-and-Wolfe property. We establish the existence of non-polyhedral Frank-and-Wolfe sets, obtain internal characterizations by way of asymptotic properties, and investigate stability of the Frank-and-Wolfe class under various operations.


Quadratic optimization Asymptotes Motzkin-sets Frank-and-Wolfe theorem 

AMS 2010 Subject Classification

49M20 65K10 90C30 



Helpful discussions with B. Kummer (HU Berlin) and D. Klatte (Zürich) are gratefully acknowledged. We are indebted to Vera Roshchina (Australia) for having pointed out reference [16]. J.E. Martínez-Legaz was supported by the MINECO of Spain, Grant MTM2014-59179-C2-2-P, and by the Severo Ochoa Programme for Centres of Excellence in R&D [SEV-2015-0563]. He is affiliated with MOVE (Markets, Organizations and Votes in Economics). D. Noll was supported by Fondation Mathématiques Jacques-Hadamard (FMJH) under PGMO Grant Robust Optimization for Control.


  1. 1.
    Andronov, V., Belousov, E., Shironin, V.: On solvability of the problem of polynomial programming (in Russian). Izvestija Akadem. Nauk SSSR, Tekhnicheskaja Kibernetika 4, 194–197 (1982). Translated as News of the Academy of Science of USSR, Dept. of Technical Sciences, Technical Cybernetics.Google Scholar
  2. 2.
    Bank, B., Guddat, J., Klatte, D., Kummer, B., Tammer, K.: Non-linear parametric optimization. Birkhäuser, Basel-Boston-Stuttgart (1983)Google Scholar
  3. 3.
    Belousov, E.: Introduction to Convex Analysis and Integer Programming (in Russian). Moscow University Publisher (1977)Google Scholar
  4. 4.
    Belousov, E., Klatte, D.: A Frank-Wolfe theorem for convex polynomial programs. Comput. Optim. Appl. 22(1), 37–48 (2002)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Blum, E., Oettli, W.: Direct proof of the existence theorem in quadratic programming. Operations Research 20, 165–167 (1972)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Collatz, L., Wetterling, W.: Optimization Problems. Springer Verlag (1975)Google Scholar
  7. 7.
    Eaves, B.: On quadratic programming. Management Sci. 17(11), 698–711 (1971)CrossRefGoogle Scholar
  8. 8.
    Frank, M., Wolfe, P.: An algorithm for quadratic programming. Naval Research Logistics Quarterly 3, 95–110 (1956)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Goberna, M.A., González, E., Martínez-Legaz, J.E., Todorov, M.I.: Motzkin decomposition of closed convex sets. J Math. Anal. Appl. 364, 209–221 (2010)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Iusem, A.N., Martínez-Legaz, J.E., Todorov, M.I.: Motzkin predecomposable sets. J. Global Optim. 60(4), 635–647 (2014)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Klee, V.: Asymptotes and projections of convex sets. Math. Scand. 8, 356–362 (1960)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Kummer., B.: Globale Stabilität quadratischer Optimierungsprobleme. Wissenschaftliche Zeitschrift der Humboldt-Universität zu Berlin, Math.-Nat. R. XXVI(5), 565–569 (1977)Google Scholar
  13. 13.
    Liu, M., Pataki, G.: Exact duals and short certificates of infeasibility and weak infeasibility in conic linear programming. Math. Prog. 167, 435–480 (2018)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Luo, Z.Q., Zhang, S.: On extensions of the Frank-Wolfe theorems. Comput. Optim. Appl. 13, 87–110 (1999)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Martínez-Legaz, J.E., Noll, D., Sosa, W.: Minimization of quadratic functions on convex sets without asymptotes. Journal of Convex Analysis 25, 623–641 (2018)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Mirkil, H.: New characterizations of polyhedral cones. Can. J. Math. 9, 1–4 (1957)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press (1970)Google Scholar
  18. 18.
    Schrijver, A.: Theory of Linear and Integer Programming. John Wiley & Sons (1986)Google Scholar
  19. 19.
    Tam, N.N.: Continuity of the optimal value function in indefinite quadratic programming. J. Global Optim. 23(1), 43–61 (2002)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Juan Enrique Martínez-Legaz
    • 1
  • Dominikus Noll
    • 2
    Email author
  • Wilfredo Sosa
    • 3
  1. 1.Departament d’Economia i d’Història EconòmicaUniversitat Autònoma de Barcelona, and Barcelona Graduate School of Mathematics (BGSMath)BarcelonaSpain
  2. 2.Université de ToulouseInstitut de MathématiquesToulouseFrance
  3. 3.Programa de Pôs-Graduação em EconomiaUniversidade Católica de BrasíliaTaguatingaBrazil

Personalised recommendations